Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 34, NWS Indianapolis, IN

December 29, 2021Rush County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Dec 29, 2021, 1:33 PM EST for Rush County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2021, 1:33 PM EST (18:33 UTC)
Expired
Dec 29, 2021, 7:30 PM EST
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Rush County, IN

The radar

The Indianapolis radar (KIND), 73 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

170 
WGUS43 KIND 291833
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
133 PM EST Wed Dec 29 2021

INC139-300030-
/O.NEW.KIND.FA.W.0034.211229T1833Z-211230T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rush IN-
133 PM EST Wed Dec 29 2021

...FLOOD WARNING IN EFFECT UNTIL 730 PM EST THIS EVENING...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...A portion of central Indiana, including the following 
  county, Rush.

* WHEN...Until 730 PM EST.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 133 PM EST, Flooding is ongoing on the Flatrock River at
    Rushville following 1 and 2 inches of total rainfall over the
    past several days.
  - Some locations that will experience flooding include...
    Rushville.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3967 8543 3967 8538 3960 8542 3956 8546
      3957 8550 3961 8546


$$

AGM

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Dec 29, 6:01 AM EST, 7 hours 32 minutes earlier.

Area forecast discussion, Dec 29, 6:01 AM EST, 7 hours 32 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
601 AM EST Wed Dec 29 2021

...Updated Aviation Discussion...

.Short Term...(Today through Thursday)
Issued at 301 AM EST Wed Dec 29 2021

Areas of fog continue across central Indiana early this morning,
with a nearly saturated lower atmosphere. However, widespread dense
fog is no longer being observed. Short term model data forecasts
some lower visibilities redeveloping, but not widespread dense fog.
This seems reasonable with the low level cloud cover remaining in
place. Thus have canceled the advisory, but will issue a Special
Weather Statement for areas of fog this morning.

An inversion will continue through the day and should trap the low
level cloud cover. Will continue with a mostly cloudy to cloudy
forecast today. With the clouds and little advection, highs in the
40s to near 50 look reasonable today.

Another system will eject out of the western trough and approach
central Indiana today. Isentropic lift will begin to ramp up from
the southwest, mainly later this is afternoon. Will have some chance
PoPs southwest tapering to dry northeast today as the forcing
arrives.

Forcing will continue to increase tonight as the system moves
through. Moisture will be plentiful, but the highest moisture will
remain south of the area as the low level jet is weaker than with
the previous system. Thus, rainfall amounts will be much less with
this system than the last. Will go likely PoPs most areas tonight,
mainly this evening. Thermal profiles will be marginal in the far
northwest, so wouldn't be surprised to see some snow mix in there.
However, little to no accumulation will occur.

A lingering surface trough will remain across the area on Thursday,
but with no upper support in the southwest flow aloft, will continue
with a dry forecast for then. The inversion will continue across the
area, so will again trend toward mostly cloudy skies for much of the
day. With the expected cloud cover, will go below guidance for
highs. Even so, readings will remain above normal.

&&

.Long Term...(Thursday night through Tuesday)
Issued at 301 AM EST Wed Dec 29 2021

Thursday night into Friday morning will remain dry with the next
system to the west.

However, as the western USA upper trough begins to move east,
surface low pressure will develop in a strong baroclinic zone
between cold air to the northwest and warm air to the southeast.
This low will move through area on Saturday.

The upper trough and surface low will bring good forcing to the
area. Deeper moisture will be brought back north into the area with
the system, but the low level jet will remain pointed at areas south
of central Indiana, keeping the highest rainfall amounts south of
the area.

Will start with some chance PoPs Friday afternoon then ramp up to
likely or higher PoPs Friday night into Saturday as the bulk of the
forcing moves through. Lingering forcing with the passage of the
upper trough axis will keep PoPs around at least through Saturday
night. Did add some low PoPs in for Sunday for parts of the area
with the upper trough axis nearby and for some potential lake effect
precipitation as cold air spreads into the area.

The current expected track of the system and the timing of the cold
air arrival should keep most precipitation as rain across central
Indiana with this system. Some snow could mix in near the end of the
event with any lingering precipitation, and a few lake effect snow
showers may make it into the area.

High pressure will bring dry but cold conditions for Sunday night
into Monday. The surface high will continue to influence the area
and provide dry conditions Tuesday and Wednesday, but temperatures
will warm thanks to southerly flow as the high will be off to the
east.

&&

.Aviation...(12Z TAF Issuance)
Issued at 601 AM EST Wed Dec 29 2021

IMPACTS:

* Poor flying conditions for most of the period.

* Potentially highly variable visibility and ceilings early.

* Light and variable winds should trend northwesterly and eventually
  northeasterly.

Discussion:

Areas of fog are making visibility highly variable at the sites
early this morning. For now just went MVFR visibility, but the
potential for bouncing between VFR and LIFR visibility exists for a
couple of hours into valid time.

Ceilings could vary as well as there are areas of MVFR ceilings
embedded in the lower ceilings. However, the general trend will be
to MVFR for a period today before returning to IFR tonight as more
rain returns.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...50
Long Term...50
Aviation...50
Hazardous weather outlook, Dec 29, 3:52 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
352 AM EST Wed Dec 29 2021

INZ021-028>031-035>049-051>057-060>065-067>072-300900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
352 AM EST Wed Dec 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Areas of fog will continue this morning, with conditions improving
after sunrise.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 8:59 PM ESTRiver Flood WarningINDDelaware, Randolph25 hr
Dec 28, 8:59 PM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
Dec 28, 8:59 PM ESTRiver Flood WarningINDJackson, Lawrence, Washington8 days
Dec 28, 8:59 PM ESTRiver Flood WarningINDDaviess, Greene, Knox6 days
Dec 28, 8:59 PM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike15 days
Dec 28, 10:20 PM ESTDense Fog AdvisoryINDBoone, Clay, Hamilton, Hancock, Hendricks, Henry and 9 more5 hr
Dec 29, 2:06 AM ESTAreal Flood WarningINDRush9 hr
Dec 29, 6:16 AM ESTRiver Flood WarningINDJohnson14 hr

Nearby

Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.